Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 3, 2003, 3:03 PM EDT for Somerset County, Maine. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 3:03 PM EDT (19:03 UTC)
- Expired
- Jul 3, 2003, 3:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 131 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
892 WUUS51 KGYX 031903 SVRGYX MEC025-031930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 301 PM EDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE * UNTIL 330 PM EDT * AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ATHENS...OR ABOUT 14 MILES NORTH OF SKOWHEGAN...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 5 MILES SOUTH OF BRIGHTON AT 310 PM EDT OVER HARMONY...4 MILES SOUTHWEST OF CAMBRIDGE...9 MILES WEST OF RIPLEY AT 330 PM EDT REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4502 6988 4485 6980 4493 6935 4514 6945
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:25 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 3, 2:25 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 225 PM EDT THU JUL 3 2003 .DISC...SUMMERY WX TO CONTINUE. SERIES OF WK SHRT WVS TO BRUSH NRTHRN SECTIONS NXT 36 HRS TOUCHING OFF SCT TSRA/SHRA AT TIMES. OTHERWISE...ELEVATED HTG WIL PRODUCE A FEW AIRMASS STORMS FRI AFTERNOON AND EVENING. A COLD FRONT WIL BRING A CHC TO ALL SECTIONS SAT PM/NIGHT...XCP LIKELY POPS ACRSS THE FAR N. FOR D+3 AND BEYOND LEANED TWDS THE LATEST GFS AND ENSEMBLE SOLUTIONS. WE SHUD SEE A GRDL COOL DWN AS WE HEAD INTO NXT WEEK WTH RTRN OF UPPR TROF. H8 TEMPS ALSO SUGGESTING SVRL COOL NIGHTS...ESPLLY ACRSS NTHRN NH AND THE WSTRN ME MTNS. .CSTAL WTRS...QUIET ON THE WATERS WTH WNDS/SEAS APPRCHNING SCA ON SAT AHD OF COLD FRONT. GRIDS AVBL. WRKZFP/CWF AVBL SHRTLY. .GYX... ME...NONE. NH...NONE. ES
Hazardous weather outlook, Jul 3, 2:54 AM EDT, 12 hours 9 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 254 AM EDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:31 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 44 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.